Alert archive / Virginia / Flash Flood Warnings in 1996
Flash Flood Warning 98, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 6, 1996, 12:25 PM EDT for Franklin County, Henry County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 6, 1996, 12:25 PM EDT (16:25 UTC)
- Expired
- Sep 6, 1996, 3:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Franklin County, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 37 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 361 m²/s²
- 0-3 km storm-relative helicity
- 790 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 061625 FFWRNK NCC033-157-VAC143-590-067-089-690-061930- BULLETIN - IMMEDIATE BROADCAST REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1225 PM EDT FRI SEP 6 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 330 PM EDT FOR THE FOLLOWING COUNTIES... IN NORTH CENTRAL NORTH CAROLINA ...CASWELL COUNTY...ROCKINGHAM COUNTY IN SOUTH CENTRAL VIRGINIA ...PITTSYLVANIA COUNTY AND THE INDEPENDENT CITY OF ...DANVILLE IN SOUTHWEST VIRGINIA ...FRANKLIN COUNTY...HENRY COUNTY AND THE INDEPENDENT CITY OF ...MARTINSVILLE THE RAIN HAS ENDED ACROSS THE WARNED AREA. HOWEVER...MAJOR FLASH FLOODINGS CONTINUES AS MANY CREEKS AND STREAMS ARE STILL FLOODED WITH MANY ROADS REMAINING CLOSED. THE CREEKS AND STREAMS SHOULD BEGIN RECEEDING BY MID AFTERNOON. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MTE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 8:11 PM EDT, 16 hours 14 minutes earlier.
Area forecast discussion, Sep 5, 8:11 PM EDT, 16 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 810 PM EDT THU SEP 5 1996 RECOMMENDATIONS... WBC...THANKS FOR CALL. CRW AND RDU...NONE. SHORT DISCUSSION... AT 7 PM...HUR FRAN WAS LCTD NR 33.4 N 78.1 W OR ABT 60 MILES S OF WILMINGTON NC. FRAN WAS MOVG TOWRDS N-NW NR 16 MPH WITH MAX SUS WINDS NR 115 MPH. GOOD PIX OF FRAN ON KMHX WSR-88D. TRACK OF HUR FRAN WILL DETERMINE WX FORECAST. CRRNT NHC TRCK...SLIGHTLY TO THE EAST OF EARLIER PATH...WUD SLICE RNK CWA IN HALF. RAINY AND WINDY WX EXPTED OVRNT AND FRI. TIMING OF FLASH FLOOD WATCHES LOOK GOOD FOR CWA. KK
In the hours before
Special weather statement, Sep 6, 6:42 AM EDT, 5 hours 43 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-061510- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 640 AM EDT FRI SEP 6 1996 ...HIGH WIND WARNINGS ARE IN EFFECT FOR THE NORTHWEST PIEDMONT OF NORTH CAROLINA AND FOR MUCH OF WESTERN VIRGINIA INCLUDING THE WESTERN HIGHLANDS AND COUNTIES EAST OF THE BLUE RIDGE... ...A TORNADO WATCH HAS BEEN ISSUED WHICH COVERS MUCH OF CENTRAL VIRGINIA THROUGH EARLY THIS AFTERNOON... ...FLASH FLOOD WATCHES CONTINUE IN EFFECT THROUGH FRIDAY FOR ALL OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA... AT 630 AM TROPICAL STORM FRAN WAS LOCATED OVER CHARLOTTE COUNTY AND TRACKING TO THE NORTH AT AROUND 20 MPH. LIFE THREATENING FLASH FLOODING IS A LARGE THREAT IN THE WATCH AREA ESPECIALLY IN AREAS NEAR THE VIRGINIA/NORTH CAROLINA BORDER WHICH RECEIVED FLOODING RAINS ON TUESDAY NIGHT. RAINFALL AMOUNTS ALONG AND EAST OF THE TRACK OF THE STORM IN CENTRAL VIRGINIA WILL GENERALLY BE IN THE 2 TO 4 INCH RANGE FROM 7 AM ON WITH LOCAL AMOUNTS UP TO 6 INCHES POSSIBLE. WEST OF THE TRACK ADDITIONAL RAINFALL WILL AVERAGE 1 TO 3 INCHES WITH UP TO 4 INCHES POSSIBLE IN UPSLOPE AREAS OF THE MOUNTAINS. RAINFALL WILL BE CONSIDERABLY LESS OVER NORTHWESTERN NORTH CAROLINA AND SOUTHEASTERN WEST VIRGINIA WHERE ANOTHER HALF INCH OR SO EXPECTED THROUGH EARLY AFTERNOON. ALSO...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF CENTRAL VIRGINIA UNTIL 2 PM FRIDAY AFTERNOON. THE WATCH INCLUDES HALIFAX ...CHARLOTTE...BUCKINGHAM...APPOMATTOX... AMHERST...CAMPBELL... AND PITTSYLVANIA COUNTIES. ISOLATED TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA THROUGH EARLY AFTERNOON. WINDS GUSTS COULD APPROACH...60 MPH ACROSS THE WESTERN PIEDMONT OF VIRGINIA THIS MORNING WITH SUSTAINED WINDS ACROSS VIRGINIA NORTHWESTERN NORTH CAROLINA AT 20 TO 35 MPH. WITH THE SATURATED SOIL THESE WINDS CAN EASILY UPROOT POORLY ROOTED LARGE TREES. NUMEROUS TREES HAVE ALREADY BEEN BLOWN DOWN IN COUNTIES ALONG THE NORTH CAROLINA/VIRGINIA LINE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE PROGRESS OF FRAN AND ISSUE WARNINGS AS NECESSARY. STAY TUNED TO NOAA WEATLHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST ON THIS VERY DANGEROUS WEATHER SITUATION. NOGUEIRA
Special weather statement, Sep 6, 6:43 AM EDT, 5 hours 42 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-061710- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 640 AM EDT FRI SEP 6 1996 ...HIGH WIND WARNINGS ARE IN EFFECT FOR THE NORTHWEST PIEDMONT OF NORTH CAROLINA AND FOR MUCH OF WESTERN VIRGINIA INCLUDING THE WESTERN HIGHLANDS AND COUNTIES EAST OF THE BLUE RIDGE... ...A TORNADO WATCH HAS BEEN ISSUED WHICH COVERS MUCH OF CENTRAL VIRGINIA THROUGH EARLY THIS AFTERNOON... ...FLASH FLOOD WATCHES CONTINUE IN EFFECT THROUGH FRIDAY FOR ALL OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA... AT 630 AM TROPICAL STORM FRAN WAS LOCATED OVER CHARLOTTE COUNTY AND TRACKING TO THE NORTH AT AROUND 20 MPH. LIFE THREATENING FLASH FLOODING IS A LARGE THREAT IN THE WATCH AREA ESPECIALLY IN AREAS NEAR THE VIRGINIA/NORTH CAROLINA BORDER WHICH RECEIVED FLOODING RAINS ON TUESDAY NIGHT. RAINFALL AMOUNTS ALONG AND EAST OF THE TRACK OF THE STORM IN CENTRAL VIRGINIA WILL GENERALLY BE IN THE 2 TO 4 INCH RANGE FROM 7 AM ON WITH LOCAL AMOUNTS UP TO 6 INCHES POSSIBLE. WEST OF THE TRACK ADDITIONAL RAINFALL WILL AVERAGE 1 TO 3 INCHES WITH UP TO 4 INCHES POSSIBLE IN UPSLOPE AREAS OF THE MOUNTAINS. RAINFALL WILL BE CONSIDERABLY LESS OVER NORTHWESTERN NORTH CAROLINA AND SOUTHEASTERN WEST VIRGINIA WHERE ANOTHER HALF INCH OR SO EXPECTED THROUGH EARLY AFTERNOON. ALSO...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF CENTRAL VIRGINIA UNTIL 2 PM FRIDAY AFTERNOON. THE WATCH INCLUDES HALIFAX ...CHARLOTTE...BUCKINGHAM...APPOMATTOX... AMHERST...CAMPBELL... AND PITTSYLVANIA COUNTIES. ISOLATED TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA THROUGH EARLY AFTERNOON. WINDS GUSTS COULD APPROACH...60 MPH ACROSS THE WESTERN PIEDMONT OF VIRGINIA THIS MORNING WITH SUSTAINED WINDS ACROSS VIRGINIA NORTHWESTERN NORTH CAROLINA AT 20 TO 35 MPH. WITH THE SATURATED SOIL THESE WINDS CAN EASILY UPROOT POORLY ROOTED LARGE TREES. NUMEROUS TREES HAVE ALREADY BEEN BLOWN DOWN IN COUNTIES ALONG THE NORTH CAROLINA/VIRGINIA LINE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE PROGRESS OF FRAN AND ISSUE WARNINGS AS NECESSARY. STAY TUNED TO NOAA WEATNHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST ON THIS VERY DANGEROUS WEATHER SITUATION. NOGUEIRA
Special weather statement, Sep 6, 12:08 PM EDT, 17 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-062110- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1205 PM EDT FRI SEP 6 1996 ...HIGH WIND WARNINGS REMAIN IN EFFECT FOR THE SOUTHERN SHENANDOAH VALLEY AND THE ALLEGHANY HIGHLANDS... ...THE TORNADO WATCH FOR PARTS OF CENTRAL VIRGINIA HAS BEEN CANCELED... ...FLASH FLOOD WATCHES CONTINUE IN EFFECT THIS AFTERNOON FOR SOUTHEASTERN WEST VIRGINIA...MUCH OF SOUTHWESTERN VIRGINIA... AT NOON TROPICAL STORM FRAN WAS LOCATED TO THE NORTH LYNCHBURG AND TRACKING TO THE NORTH AT ABOUT 20 MPH. RAIN CONTINUED TO FALL OVER MANY LOCATIONS MAINLY NEAR AND WEST OF THE BLUE RIDGE AT MIDDAY. THE TREND HAD BEEN FOR THE RAIN TO BECOME LIGHTER AND MORE SHOWERY FROM SOUTHEAST TO NORTHWEST AS TROPICAL STORM FRAN TRACKS AWAY. THROUGH THE AFTERNOON THIS TREND WILL CONTINUE BUT THE THREAT OF ADDITIONAL FLOODING CONTINUES IN THE WATCH AREA DUE TO RUNOFF FROM EARLIER VERY HEAVY RAIN. RAINFALL AMOUNTS FOR THE REMAINDER OF THE AFTERNOON WEST OF THE BLUE RIDGE WILL BE MAINLY ON THE LIGHT SIDE OVER THE NEW RIVER VALLEY ...BUT COULD RANGE UP TO AN INCH IN SOME OF HIGHER ELEVATIONS OF THE WEST CENTRAL HIGHLANDS AND PARTS OF SOUTHEASTERN WEST VIRGINIA. WINDS WILL CONTINUE TO DIMINISH THROUGH THE AFTERNOON ALTHOUGH GUSTS TO 40 MPH AND MORE WILL CONTINUE OVER THE RIDGES THROUGH THE EARLY AFTERNOON. WITH THE SATURATED SOIL THESE WINDS CAN EASILY UPROOT POORLY ROOTED LARGE TREES. NOGUEIRA
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 1:31 AM EDT | Flash Flood Warning | RNK | Pittsylvania, City of Danville | 6 hr |
| Sep 6, 2:15 AM EDT | Flash Flood Warning | RNK | Henry | 5 hr |
| Sep 6, 2:15 AM EDT | Flash Flood Warning | RNK | Halifax | 5 hr |
| Sep 6, 4:31 AM EDT | Flash Flood Warning | RNK | Franklin | 4 hr |
| Sep 6, 6:01 AM EDT | Flash Flood Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge | 4 hr |
| Sep 6, 6:01 AM EDT | Flash Flood Warning | RNK | City of Lexington | 4 hr |
| Sep 6, 6:01 AM EDT | Flash Flood Warning | RNK | City of Buena Vista | 4 hr |
| Sep 6, 6:31 AM EDT | Flash Flood Warning | RNK | Campbell, City of Lynchburg | 3 hr |
| Sep 6, 7:28 AM EDT | Flash Flood Warning | RNK | Henry, Pittsylvania, City of Martinsville | 5 hr |
| Sep 6, 7:28 AM EDT | Flash Flood Warning | RNK | Halifax | 5 hr |
| Sep 6, 7:28 AM EDT | Flash Flood Warning | RNK | City of Danville | 5 hr |
| Sep 6, 7:43 AM EDT | Flash Flood Warning | RNK | Roanoke, City of Salem | 4 hr |
| Sep 6, 7:43 AM EDT | Flash Flood Warning | RNK | City of Roanoke | 4 hr |
| Sep 6, 7:43 AM EDT | Flash Flood Warning | RNK | Montgomery | 4 hr |
| Sep 6, 8:26 AM EDT | Flash Flood Warning | RNK | Franklin | 4 hr |
| Sep 6, 9:40 AM EDT | Flash Flood Warning | RNK | Appomattox, Buckingham, Charlotte | 3 hr |
| Sep 6, 9:50 AM EDT | Flash Flood Warning | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 4 hr |
| Sep 6, 9:50 AM EDT | Flash Flood Warning | RNK | Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 4 hr |
| Sep 6, 9:50 AM EDT | Flash Flood Warning | RNK | 4 hr | |
| Sep 6, 10:10 AM EDT | Flash Flood Warning | RNK | Floyd | 3 hr |
| Sep 6, 11:20 AM EDT | Flash Flood Warning | RNK | Roanoke, City of Salem | 3 hr |
| Sep 6, 11:20 AM EDT | Flash Flood Warning | RNK | Montgomery | 3 hr |
| Sep 6, 11:20 AM EDT | Flash Flood Warning | RNK | City of Roanoke | 3 hr |
| Sep 6, 12:25 PM EDT | Flash Flood Warning | RNK | Pittsylvania | 3 hr |
| Sep 6, 12:25 PM EDT | Flash Flood Warning | RNK | City of Danville | 3 hr |
| Sep 6, 12:25 PM EDT | Flash Flood Warning | RNK | City of Martinsville | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.